GREGORY R. OWENS, M.D.; RENEE TANNENBAUM, Pharm. D.
Theophylline is widely used in the therapy of patients with obstructive airways disease. Although numerous complications of therapy have been described (1), we are unaware of any reports of clinically significant effects of theophylline on the urinary tract. This report describes the cases of two patients with theophylline-induced urinary retention and reviews the experimental data supporting this association.
A 62-year-old man was hospitalized for cardiac surgery because of progressive angina. Review of systems showed a mildly decreased urinary stream and urinary hesitancy. His physical examination was significant only for a moderately enlarged prostate.
After receiving a successful coronary artery bypass
Learn more about subscription options.
Register Now for a free account.
OWENS GR, TANNENBAUM R. Theophylline-Induced Urinary Retention. Ann Intern Med. 1981;94:212-213. doi: 10.7326/0003-4819-94-2-212
Download citation file:
Published: Ann Intern Med. 1981;94(2):212-213.
Nephrology, Urological Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only